A 66-Year-Old Man With a History of Hereditary Hemorrhagic Telangiesctasia
A 66-year-old man with a history of Hereditary Hemorrhagic Telangiesctasia (HHT), coronary artery disease status post remote coronary artery bypass grafting, type II diabetes mellitus, hypertension and paroxysmal atrial fibrillation (AF) for several years was referred for the evaluation of risk of thromboembolism.
Prior workup for HHT has shown small pulmonary, and gastro-intestinal arterio-venous malformations. His history is notable for recurrent epistaxis, and lower gastro-intestinal bleeding while on aspirin, with multiple admissions and procedures. He reports fatigue and palpitations during the episodes of AF, but is able to tolerate all of his activities while in AF. He was treated with sotalol, which was not effective and was switched to amiodarone. Anticoagulation was thought to pose excessive risk of bleeding. Physical examination was unremarkable. EKG showed coarse AF with a ventricular rate of 69 beats per minute.
In view of the high bleeding risk, what is the most appropriate option to reduce this patient’s risk of thromboembolism related to AF?